Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Too emotional
Oct 27, 2005

i am concerned that i have hiv-dementia. I've read on this site about the symptoms like slowed thinking, memory problems, impaired concentration, tremors, gait problems, apathy and social withdrawal. Im worried as this is affecting my performance at work and social life.

Im aslo concerned about my emotional state sometimes, don't know if it's just PMS or something else, like today i just feel like crying just by writting this email and sometimes it happens when Im attending meetings, I usually excuse myself and miss out on important discussions and get angry at myself afterwards. Im a 31yr old black female on stocrin&combivir.

Response from Dr. Horwath

You cannot accurately diagnose HIV dementia in yourself. Whenever someone has trouble with remembering or concentrating, it can lead to anxiety and an exagerated sense of the seriousness of the problem. Only an objective evaluation by someone with experience and training can lead to an accurate diagnosis.

In addition, I don't think that you are being "too emotional." The spontaneous crying and needing to leave meetings may be a sign of depression. Some of the other symptoms you described, such as slowed thinking, memory problems, impaired concentration, tremors, apathy and social withdrawal can also be caused by depression or an anxiety disorder. I suggest an evaluation by a psychiatrist or psychologist experienced with HIV/AIDS. A trained and experienced professional should be able to differentiate between depression, dementia or some other condition, and help you to get appropriate treatment.



Previous
Feel Like Ending Life
Next
How do we help (and cope)?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement